Alert archive / Oregon / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 2, NWS Pendleton, OR
NWS Pendleton, OR issued this severe thunderstorm warning at May 8, 2018, 7:39 PM PDT for Umatilla County, Oregon; Walla Walla County, Washington. It was in force for 66 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 8, 2018, 7:39 PM PDT (02:39 UTC)
- Expired
- May 8, 2018, 8:45 PM PDT
- In force
- 66 min
- Issued by
- NWS Pendleton, OR
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Umatilla County, OR, Walla Walla County, WA
The radar
The Pendleton radar (KPDT), 30 km from the middle of the area, began a volume at 02:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 8, 7:40 PM PDT | TSTM WND DMG | 1 E Thorn Hollow, OR | DOWNED TREE BRANCHES AT SEVERAL LOCATIONS EAST OF CAYUSE. LARGEST BRANCHES WERE 6 TO 10 INCHES IN DIAMETER. SEVERAL POWER OUTAGES. |
| May 8, 7:53 PM PDT | TSTM WND GST 63 | 4 W Adams, OR | |
| May 8, 8:02 PM PDT | TSTM WND GST 53 | Helix, OR | |
| May 8, 8:25 PM PDT | TSTM WND GST 55 | 4 Wsw College Place, WA |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 1 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Spokane, WA (KOTX), launched 00:00Z, 2.7 hours before the alert went out and 268 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2030 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- -3 m²/s²
- 0-3 km storm-relative helicity
- 51 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
660
WUUS56 KPDT 090239
SVRPDT
ORC059-WAC071-090345-
/O.NEW.KPDT.SV.W.0002.180509T0239Z-180509T0345Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Pendleton OR
739 PM PDT TUE MAY 8 2018
The National Weather Service in Pendleton Oregon has issued a
* Severe Thunderstorm Warning for...
Eastern Umatilla County in northeastern Oregon...
Walla Walla County in southeastern Washington...
* Until 845 PM PDT
* At 738 PM PDT, severe thunderstorms were located along a line
extending from near Wallula to 9 miles northeast of Ukiah, moving
east at 40 mph.
HAZARD...60 mph wind gusts.
SOURCE...Public.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Walla Walla, Pendleton, Meacham, College Place, Milton-Freewater,
Athena, Weston, Adams, Prescott, Helix, Dixie, Thorn Hollow,
Tollgate, Umapine, Wallula, Cayuse, Bingham Springs, Garrett,
Umatilla Reservation and Touchet.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This is a DANGEROUS SITUATION. These storms are producing widespread
wind damage across Pendleton. SEEK SHELTER NOW inside a sturdy
structure and stay away from windows!
&&
LAT...LON 4535 11855 4534 11869 4526 11870 4525 11866
4516 11876 4609 11894 4651 11828 4640 11823
4630 11824 4629 11819 4585 11800
TIME...MOT...LOC 0238Z 267DEG 36KT 4615 11885 4525 11885
HAIL...<.75IN
WIND...60MPH
$$
JS3 follow-up statements
769
WWUS56 KPDT 090304
SVSPDT
Severe Weather Statement
National Weather Service Pendleton OR
804 PM PDT TUE MAY 8 2018
ORC059-WAC071-090345-
/O.CON.KPDT.SV.W.0002.000000T0000Z-180509T0345Z/
Umatilla OR-Walla Walla WA-
804 PM PDT TUE MAY 8 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 PM PDT
FOR EASTERN UMATILLA AND WALLA WALLA COUNTIES...
At 803 PM PDT, severe thunderstorms were located along a line
extending from 8 miles north of Touchet to 7 miles north of Lehman
Hot Springs, moving east at 40 mph.
HAZARD...65 mph wind gusts.
SOURCE...Public.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Walla Walla, Pendleton, Meacham, College Place, Milton-Freewater,
Athena, Weston, Adams, Prescott, Helix, Dixie, Thorn Hollow,
Tollgate, Umapine, Wallula, Cayuse, Bingham Springs, Garrett,
Umatilla Reservation and Touchet.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This is an EXTREMELY DANGEROUS SITUATION. These storms are producing
widespread wind damage across Umatilla and Walla Walla counties!
SEEK SHELTER NOW inside a sturdy structure and stay away from
windows.
&&
LAT...LON 4535 11855 4534 11869 4526 11870 4525 11866
4516 11876 4609 11894 4651 11828 4640 11823
4630 11824 4629 11819 4585 11800
TIME...MOT...LOC 0303Z 267DEG 36KT 4616 11862 4526 11862
HAIL...<.75IN
WIND...60MPH
$$
JS891
WWUS56 KPDT 090327
SVSPDT
Severe Weather Statement
National Weather Service Pendleton OR
827 PM PDT TUE MAY 8 2018
ORC059-WAC071-090345-
/O.CON.KPDT.SV.W.0002.000000T0000Z-180509T0345Z/
Umatilla OR-Walla Walla WA-
827 PM PDT TUE MAY 8 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 PM PDT
FOR NORTHEASTERN UMATILLA AND SOUTHEASTERN WALLA WALLA COUNTIES...
At 825 PM PDT, severe thunderstorms were located along a line
extending from near Eureka to 7 miles northeast of Hilgard, moving
northeast at 45 mph.
HAZARD...58 to 65 mph wind gusts.
SOURCE...Public.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Walla Walla, College Place, Milton-Freewater, Athena, Weston, Adams,
Prescott, Dixie, Thorn Hollow, Tollgate, Umapine, Bingham Springs,
Garrett, Touchet, Gibbon, northeastern Umatilla Reservation,
Kooskooskie and Lowden.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This is an EXTREMELY DANGEROUS SITUATION. These storms are producing
widespread wind damage across northeast Umatilla and Walla Walla
counties. SEEK SHELTER NOW inside a sturdy structure and stay away
from windows.
&&
LAT...LON 4549 11839 4614 11886 4651 11828 4640 11823
4630 11824 4629 11819 4585 11800
TIME...MOT...LOC 0325Z 218DEG 38KT 4628 11857 4545 11817
HAIL...<.75IN
WIND...60MPH
$$
JS877
WWUS56 KPDT 090344
SVSPDT
Severe Weather Statement
National Weather Service Pendleton OR
844 PM PDT TUE MAY 8 2018
ORC059-WAC071-090351-
/O.EXP.KPDT.SV.W.0002.000000T0000Z-180509T0345Z/
Umatilla OR-Walla Walla WA-
844 PM PDT TUE MAY 8 2018
...THE SEVERE THUNDERSTORM WARNING FOR EASTERN UMATILLA AND WALLA
WALLA COUNTIES WILL EXPIRE AT 845 PM PDT...
The storms which prompted the warning are weakening. Therefore, the
warning will be allowed to expire. Wind gusts around 50 mph will
still be possible across Walla Walla county until 930 pm.
LAT...LON 4535 11855 4534 11869 4526 11870 4525 11866
4516 11876 4609 11894 4651 11828 4640 11823
4630 11824 4629 11819 4585 11800
TIME...MOT...LOC 0341Z 267DEG 36KT 4618 11815 4528 11815
$$
JSWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pendleton, OR wrote its last area forecast discussion before this severe thunderstorm warning went out at May 8, 2:17 PM PDT, 5 hours 22 minutes earlier.
Area forecast discussion, May 8, 2:17 PM PDT, 5 hours 22 minutes before
Area Forecast Discussion National Weather Service Pendleton OR 217 PM PDT Tue May 8 2018 .SHORT TERM...Tonight through Friday...Showers and thunderstorms are expected to develop across central Oregon this afternoon ahead of an approaching upper level trough. This activity will continue to spread to the northeast through the evening before exiting SE Washington early Wednesday morning. Shear is sufficient for storm organization, but given forecast storm motion believe primary convective mode will be multicellular line segments with localized damaging wind as the primary threat. A few instances of marginally severe hail will also be possible in any stronger, semi-discrete storms. The most likely areas to see strong to severe storms will be central Oregon, the Ochoco highlands, the lower Columbia Basin and Blue Mountains/foothills. The leading shortwave responsible for these evening's storms departs early Wednesday morning with a cold front following close behind during the day Wednesday. This will bring a second round of showers to the area with a slight chance of thunderstorms over the eastern mountains in the afternoon. Winds will be breezy on Wednesday behind the front as much cooler air filters into the region. Another upper level disturbance will move through central Washington on Thursday bringing yet another round of showers, mostly confined to the mountains, breezy winds and another shot of cooler air. Highs Wednesday will be near normals falling slightly below on Thursday and Friday. Peck .LONG TERM...Friday night through Tuesday...An upper level low pressure system will be positioned over southern Idaho Friday night with some possible wrap around showers impacting far eastern Oregon in the evening before ending overnight. A ridge of high pressure will then begin to build in from the west over the weekend as the low slowly moves off to the east. ECMWF model does try to keep the low closer to Oregon but at this point leaning more towards the GFS building ridge solution. The ridge begins to weaken and flatten First of next week as another upper level trough approaches. Models are disagreeing on the strength of the trough but either way an increasing southwest flow with increasing instability will lead to an increasing chance of showers on Tuesday. && .AVIATION...00Z TAFs...Generally expecting VFR conditions at all TAF sites for the next 24 hours but there will be a cold frontal passage this evening generating some showers and thunderstorms which could generate very local MVFR conditions. Cloud bases associated with the showers will be 050-080 feet AGL overnight. Winds will increase briefly with the frontal passage and then decrease behind it only to increase on Wednesday again. So some 10-20 kts winds early tonight then decreasing before increasing to 15-25 kts Wednesday. Stronger gusts will be possible in vicinity of thunderstorms overnight. && .PRELIMINARY POINT TEMPS/POPS... PDT 54 68 47 64 / 90 70 0 20 ALW 56 69 48 67 / 90 70 0 30 PSC 60 75 51 70 / 80 40 0 20 YKM 58 73 48 67 / 70 10 10 20 HRI 58 73 50 69 / 90 50 0 20 ELN 53 67 45 61 / 80 20 10 30 RDM 48 68 39 60 / 70 20 10 20 LGD 52 63 42 60 / 70 70 10 40 GCD 52 64 42 59 / 60 70 10 20 DLS 56 71 50 65 / 70 10 10 20 && .PDT WATCHES/WARNINGS/ADVISORIES... OR...None. WA...None. && 74/91/91
In the hours before
Special weather statement, May 8, 3:57 PM PDT, 3 hours 42 minutes before
Special Weather Statement
National Weather Service Pendleton OR
357 PM PDT TUE MAY 8 2018
ORZ511-082330-
Central Oregon OR-
357 PM PDT TUE MAY 8 2018
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL JEFFERSON COUNTY UNTIL
430 PM PDT...
At 356 PM PDT, trained weather spotters reported a strong
thunderstorm over Culver, or 11 miles southwest of Madras, moving
northeast at 35 mph.
Nickel size hail and winds in excess of 30 mph will be possible with
this storm.
Locations impacted include...
Madras, Culver, Metolius, Ashwood, Gateway, Warm Springs and
southeastern Warm Springs Reservation.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4462 12145 4462 12142 4480 12139 4478 12069
4469 12075 4473 12084 4472 12087 4464 12088
4455 12099 4447 12100 4446 12115 4440 12115
4442 12142 4452 12140 4451 12144 4456 12147
TIME...MOT...LOC 2256Z 216DEG 30KT 4449 12124
JSLocal storm report, May 8, 4:26 PM PDT, 3 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PENDLETON OR
426 PM PDT TUE MAY 8 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0357 PM HAIL 9 NW TERREBONNE 44.44N 121.30W
05/08/2018 M0.88 INCH JEFFERSON OR TRAINED SPOTTER
DIME TO NICKLE SIZED HAIL.
0400 PM HAIL 2 NNE MADRAS 44.66N 121.11W
05/08/2018 M0.50 INCH JEFFERSON OR TRAINED SPOTTER
0410 PM HAIL MADRAS 44.63N 121.13W
05/08/2018 E0.25 INCH JEFFERSON OR LAW ENFORCEMENT
DESCHUTES COUNTY SHERIFF WAS ON SOUTH SIDE OF MADRAS ON
HIGHWAY 97. TRAFFIC STOPPED DUE TO HAIL AND TORRENTIAL
RAIN. VISIBILITY LESS THAN 1/4 MILE IN STORM. WIND GUSTS
TO 40 MPH.
&&
MLSpecial weather statement, May 8, 4:49 PM PDT, 2 hours 50 minutes before
Special Weather Statement National Weather Service Pendleton OR 449 PM PDT TUE MAY 8 2018 ORZ508-510-511-090030- Foothills of the Southern Blue Mountains of Oregon OR- North Central Oregon OR-Central Oregon OR- 449 PM PDT TUE MAY 8 2018 ...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL JEFFERSON... SOUTHWESTERN GILLIAM...SOUTHWESTERN SHERMAN AND SOUTHEASTERN WASCO COUNTIES UNTIL 530 PM PDT... At 449 PM PDT, Doppler radar was tracking a strong thunderstorm near South Junction, or 18 miles north of Madras, moving northeast at 40 mph. Half inch hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Grass Valley, Antelope, Shaniko, Kent, South Junction and Willowdale. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 4471 12092 4484 12123 4543 12091 4525 12038 TIME...MOT...LOC 2349Z 208DEG 37KT 4489 12099 Peck
Special weather statement, May 8, 7:26 PM PDT, 13 minutes before
Special Weather Statement National Weather Service Pendleton OR 726 PM PDT TUE MAY 8 2018 ORZ044-502-503-507-090300- Foothills of the Northern Blue Mountains of Oregon OR- Southern Blue Mountains of Oregon OR- Northern Blue Mountains of Oregon OR- Lower Columbia Basin of Oregon OR- 726 PM PDT TUE MAY 8 2018 ...SIGNIFICANT WEATHER ADVISORY FOR EASTERN UMATILLA AND WEST CENTRAL UNION COUNTIES UNTIL 800 PM PDT... At 725 PM PDT, Doppler radar was tracking strong thunderstorms along a line extending from Burbank to 11 miles north of Ukiah. Movement was east at 40 mph. Wind gusts up to 50 mph will be possible with these storms. Locations impacted include... Walla Walla, Pendleton, Meacham, Milton-Freewater, Athena, Weston, Adams, Helix, Thorn Hollow, Kamela, Cayuse, Bingham Springs, Holdman, Rieth, Umatilla Reservation, Mission and Gibbon. LAT...LON 4597 11805 4537 11837 4521 11901 4597 11900 TIME...MOT...LOC 0225Z 269DEG 49KT 4619 11902 4529 11901 JS
The office that day
Everything else NWS Pendleton, OR issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 8, 7:26 PM PDT | Special Weather Statement | PDT | Umatilla | 34 min |
Nearby
Severe Thunderstorm Warnings in Oregon, 2018Severe Thunderstorm Warnings in Washington, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.